Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 82, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 30, 2002, 7:05 PM CST for Claiborne County, Mississippi. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2002, 7:05 PM CST (01:05 UTC)
- Expired
- Mar 30, 2002, 7:30 PM CST
- In force
- 25 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Claiborne County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 7:15 PM CST | Hail 1 | Port Gibson, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 6:30 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 310105 SVRJAN MSC021-310130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 705 PM CST SAT MAR 30 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI * UNTIL 730 PM CST * AT 705 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PORT GIBSON...OR ABOUT 28 MILES SOUTH OF VICKSBURG...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL CLAIBORNE COUNTY SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY. HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM. LAT...LON 3190 9115 3187 9094 3215 9076 3209 9099
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:25 PM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Mar 30, 3:25 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 325 PM CST SAT MAR 30 2002 CORRECTED TO ADD PRELIM NUMBERS MAIN FORECAST CONCERNS INCLUDE FLOODING POTENTIAL IN NORTHERN AREAS...AND SEVERE WEATHER POTENTIAL CNTRL/SRN PORTIONS OF AREA THROUGH SUNDAY... A STRONG UPPER LOW PRESSURE SYSTEM IN WESTERN TEXAS WILL CONTINUE TO SHIFT EASTWARD TONIGHT. EAST OF THE UPPER LOW...A SURFACE LOW CENTER WAS LOCATED IN CENTRAL TEXAS AT 1900Z WITH A STRONG FRONTAL BOUNDARY EASTWARD ACROSS EAST CENTRAL TEXAS...NORTHERN LOUISIANA AND CENTRAL MISSISSIPPI. TEMPERATURE DIFFERENCES ACROSS THIS BOUNDARY HAVE BEEN QUITE DRAMATIC WITH HIGH TEMPERATURES SO FAR AROUND 80 IN JACKSON BUT ONLY IN THE MIDDLE 50S IN GREENWOOD...AROUND 100 MILES NORTH OF JACKSON. DURING THE PREVIOUS 24 HOURS...MOST RAINFALL ACTIVITY IN OUR FORECAST AREA HAS REMAINED NORTH OF THE FRONTAL BOUNDARY...MAINLY FROM THE SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA BORDER EASTWARD ALONG AND NORTH OF A GREENVILLE TO GREENWOOD TO KOSCIUSKO TO MACON LINE. WILL TRIM BACK A BIT ON THE PREVIOUS FLASH FLOOD WATCH AFTER ISSUING THE ZONE FORECASTS. CONCERNING SEVERE THREAT...EXPECT STRONG STORMS TO INITIATE ALONG AND JUST SOUTH OF THE FRONTAL BOUNDARY TONIGHT. AFTERNOON CAPE VALUES ON THE 18Z KJAN SOUNDING...WELL WITHIN THE WARM SIDE OF THE FRONTAL BOUNDARY...WERE OVER 1300 J/KG. MODIFYING THE SOUNDING FOR LATEST SURFACE TEMPERATURE OF 80F AND DEWPOINT OF 65F BRINGS CAPE VALUES IN CENTRAL MISSISSIPPI TO WELL OVER 2000 J/KG. HOWEVER...THE HELICITY VALUES ON THE SOUNDING WERE UNDER 50 M2/S2. ETA MODEL DOES FORECAST THE SFC - 3KM HELICITIES TO INCREASE TO UP TO 300 M2/S2 ACROSS WEST CENTRAL AND SOUTHWESTERN PORTIONS OF THE FORECAST AREA BY TONIGHT. AS THE UPPER LOW AND ASSOCIATED SURFACE LOW CONTINUE TO MOVE EASTWARD TONIGHT...EXPECT THREAT OF SEVERE STORMS TO INCREASE FROM WEST TO EAST ACROSS THE FORECAST AREA DURING THE OVERNIGHT HOURS. SOUTHWEST MISSISSIPPI AND NORTHEAST LOUISIANA SHOULD ALSO BE IN A FAVORABLE UPPER LEVEL DIVERGENT REGION AS THE AREA IS FORECAST TO BE IN THE LEFT FRONT QUADRANT OF THE SUBTROPICAL JET ACROSS THE NORTHERN GULF OF MEXICO. THE MAIN SEVERE WEATHER THREAT SOUTH OF THE SURFACE BOUNDARY (ROUGHLY ALONG AND SOUTH OF A BASTROP...LOUISIANA TO ROLLING FORK TO CARTHAGE TO DEKALB LINE) WILL BE FOR STRONG DOWNBURST WINDS AND LARGE HAIL. AN ISOLATED TORNADO COULD ALSO BE POSSIBLE TONIGHT...MAINLY SOUTH OF INTERSTATE 20 AND WEST OF A JACKSON TO COLUMBIA...MISSISSIPPI LINE. NORTH OF THE FRONTAL BOUNDARY...SOME OF THE STRONGER ELEVATED STORMS COULD PRODUCE LARGE HAIL. A QUICK LOOK AT THE MESO ETA MODEL...JUST IN...SHOWS 500 MB LOW EXPECTED TO BE OVER NORTHWEST LOUISIANA BY 12Z SUNDAY. THE SURFACE FRONTAL BOUNDARY SHOULD MOVE SLIGHTLY NORTHWARD DURING THE NIGHT WITH HEAVIEST RAINFALL STILL EXPECTED ACROSS NORTHERN PORTIONS OF MISSISSIPPI. HOWEVER...STORMS THAT DO FORM IN THE WARM AND VERY UNSTABLE AIR SOUTH OF THE FRONTAL BOUNDARY COULD BE VERY STRONG BEFORE THE SURFACE BOUNDARY MOVES EASTWARD ON SUNDAY MORNING. THEN EXPECT DECREASING RAINFALL ACTIVITY FROM WEST TO EAST DURING THE DAY ON EASTER SUNDAY. MONDAY SHOULD BE A VERY NICE DAY AS HIGH PRESSURE MOVES IN OVER THE AREA. TEMPERATURES WILL BE TRICKY THROUGH SUNDAY AS FRONTAL BOUNDARY LIES ACROSS THE AREA. WILL GENERALLY STAY CLOSE TO AVN GUIDANCE NUMBERS. IN THE EXTENDED... NEXT CHANCE OF RAIN FROM TUESDAY NIGHT INTO WEDNESDAY...BUT DOES NOT LOOK LIKE A BIG EVENT AT THIS TIME. TEMPERATURES SHOULD GENERALLY BE CLOSE TO SEASONAL VALUES. PRELIM NUMBERS JAN 62/73/47/73/46 65000 MEI 62/76/46/72/44 56000 .JAN... AR...FLASH FLOOD WATCH ASHLEY AND CHICOT COUNTIES. LA...NONE MS...FLASH FLOOD WATCH ALONG AND NORTH OF GREENVILLE TO LEXINGTON TO KOSCIUSKO TO MACON LINE. 15
In the hours before
Special weather statement, Mar 30, 1:52 PM CST, 5 hours 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 152 PM CST SAT MAR 30 2002 ...THUNDERSTORMS... SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY MORNING OVER PORTIONS OF NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL EXIST ALONG AND SOUTH OF A WINNSBORO LOUISIANA... VICKSBURG... BRANDON MISSISSIPPI LINE. DAMAGING WIND...LARGE HAIL AND ISOLATED TORNADOES WILL BE THE MAIN SEVERE WEATHER THREATS SOUTH OF INTERSTATE 20. AREAS NORTH OF INTERSTATE 20 WILL HAVE LARGE HAIL AS THE PRIMARY THREAT. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE EASTWARD OUT OF TEXAS TONIGHT. AS IT MOVES INTO THE VERY UNSTABLE AIRMASS ALREADY IN PLACE OVER THE REGION...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER NORTHEAST LOUISIANA LATE THIS AFTERNOON AND EVENING AND SPREAD EAST OVERNIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED TONIGHT. ...FLOODING... RECENT RAINS HAVE LEFT THE GROUND SATURATED OVER PORTIONS OF SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI. AS THUNDERSTORMS AND THE POTENTIAL FOR HEAVY RAIN INCREASE OVER THE AREA TONIGHT...FLOODING WILL BE POSSIBLE IN AREAS NORTH OF A CROSSETT ARKANSAS...LEXINGTON...MACON MISSISSIPPI LINE. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 6:00 PM CST | Severe Thunderstorm Warning | JAN | Attala, Holmes | 30 min |
| Mar 30, 7:19 PM CST | Tornado Warning | JAN | Claiborne | 41 min |
| Mar 30, 7:43 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Warren | 47 min |
| Mar 30, 8:22 PM CST | Severe Thunderstorm Warning | JAN | Yazoo | 38 min |
| Mar 30, 8:27 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Madison | 33 min |
| Mar 30, 8:50 PM CST | Tornado Warning | JAN | Madison | 25 min |
| Mar 30, 9:00 PM CST | Severe Thunderstorm Warning | JAN | Yazoo | 45 min |
| Mar 30, 9:46 PM CST | Severe Thunderstorm Warning | JAN | Holmes | 29 min |
| Mar 30, 10:17 PM CST | Severe Thunderstorm Warning | JAN | Carroll, Holmes | 28 min |
| Mar 31, 12:14 AM CST | Severe Thunderstorm Warning | JAN | Issaquena, Washington | 46 min |
| Mar 31, 12:45 AM CST | Severe Thunderstorm Warning | JAN | Humphreys, Sharkey, Sunflower | 45 min |
| Mar 31, 1:04 AM CST | Severe Thunderstorm Warning | JAN | Issaquena | 26 min |
| Mar 31, 1:14 AM CST | Severe Thunderstorm Warning | JAN | Leflore | 46 min |
| Mar 31, 1:27 AM CST | Severe Thunderstorm Warning | JAN | Warren | 18 min |
| Mar 31, 1:43 AM CST | Flash Flood Warning | JAN | Bolivar, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more | 4 hr |
| Mar 31, 1:52 AM CST | Severe Thunderstorm Warning | JAN | Yazoo | 38 min |
| Mar 31, 2:09 AM CST | Flash Flood Warning | JAN | Carroll, Grenada, Holmes, Montgomery | 4 hr |
| Mar 31, 2:17 AM CST | Severe Thunderstorm Warning | JAN | Grenada, Montgomery | 43 min |
| Mar 31, 2:50 AM CST | Severe Thunderstorm Warning | JAN | Franklin | 40 min |
| Mar 31, 3:08 AM CST | Flash Flood Warning | JAN | Adams, Franklin | 3 hr |
| Mar 31, 4:55 AM CST | Flash Flood Warning | JAN | Jefferson | 2 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.